Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 205, NWS Twin Cities, MN

July 31, 2004McLeod County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2004, 10:46 PM CDT for McLeod County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2004, 10:46 PM CDT (03:46 UTC)
Expired
Jul 31, 2004, 11:15 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT SAT JUL 31 2004

.DISCUSSION...
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT NEXT FEW DAYS.
MODELS HAVING DIFFICULTY WITH SIGNIFICANT MCS DEVELOPMENT.
TONIGHT..STRONG LAYERED THETA-E ADVECTION MOVING THROUGH EASTERN MN AT
THIS TIME.  THIS ALONG WITH INSTABILITY GRADIENT OVER
REGION...KEEPING ELEVATED SHRA/TSRA GOING OVER EASTERN CWA.  BETTER
INSTABILITY OVER THE SOUTHWEST THIS EVENING.  SHOULD FIRE SCT TSRA
AND MOVE SOUTHEAST AS SHORTWAVE OVER CENTRAL NODAK APPROACHES.
CANT RULE OUT OTHER ACTIVITY IN WEAKENING THETA-E ADVECTION IN THE
EAST THIS EVENING.  BOTH ETA/RUC INDICATED THIS.  CONSIDERING STRONG
INSTABILITY...ANYTHING DEVELOPING OVER THE SOUTHWEST 1/3 OF AREA
TONIGHT...WILL LIKELY GENERATE HAIL AND STRONG WINDS. CHANCE POPS
SEEMS THE WAY TO GO FOR NOW.

ETA HAS COMPLEX MOVING INTO NORTHERN IOWA THIS EVENING...LEAVING THE
STATE HI AND DRY.  BOUNDARY MOVES INTO NORTHWEST CWA AFTER
MIDNIGHT...AND MAY GENERATE SOME CONVECTION THERE.  THIS MAY MOVE
INTO EAST CENTRAL MN TOWARD 12Z SUN.  THEN BOTH ETA/GFS HAVE STRONG
INSTABILITY ASSOCIATED WITH SAGGING FRONT.  LITTLE IN THE WAY OF CIN
AVAILABLE AFT 15Z SUN...SO HELD POPS ALONG AND EAST OF BOUNDARY
DURING THE DAY.

APPEARS GFS HAVING CONVECTIVE FEEDBACK PROBLEMS FOR SUN NITE AND
MONDAY.  BOTH MODELS INDICATE COMPLEX MOVING ACROSS NORTHERN CWA
DURING THIS PERIOD.  GFS LEAPS FRONT SOUTH INTO IOWA BY 00Z
TUE...WITH ETA KEEPING FRONT OVER SOUTHERN CWA.  WILL CONTINUE
CHANCE POPS FOR THIS...ALTHOUGH CAP MAY DEVELOP INTO SOUTHWEST CWA
MONDAY AFTERNOON...PRECLUDING ANYTHING DEVELOPING UNTIL TUESDAY
NITE.

LONGER RANGE...WED THRU SUN.  TREND OF LAST FEW GFS RUNS HAS BEEN TO
DEVELOP STRONGER RIDGING ACROSS THE CENTRAL PLAINS INTO PRAIRIE
PROVINCES OF CANADA...THUS KEEP CWA UNDER A MORE NWLY FLOW MID TO
LATE WEEK.   THIS WOULD KEEP BETTER PRECIP CHANCES TO OUR WEST.  FOR
NOW LEFT IN THE SLIGHT CHC THUNDERSTORMS FOR WED NITE IN SC MN...BUT
IF ANOTHER RUN SHOWS SAME TREND THEY CAN PROBABLY BE YANKED.
TEMPERATURES LOOK ABOUT NORMAL FOR FIRST WEEK OF AUGUST.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Jul 31, 10:22 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT SAT JUL 31 2004

MNZ041>045-047>059-064-WIZ014>016-011100-
BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE-
STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
1022 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS MAY AFFECT PARTS OF CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN SUNDAY AFTERNOON AND EVENING.  SOME OF
THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...SEVERAL MORE BOUTS OF STRONG THUNDERSTORMS ARE POSSIBLE
LATE SUNDAY NIGHT AND MONDAY...AS A WARM AND HUMID AIRMASS SETS UP
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-011100-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-
1022 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH COVERS THE AREA UNTIL 3 AM SUNDAY
MORNING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR STRONG THUNDERSTORMS
RESURFACES LATE SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS A WARM
AND HUMID AIR MASS DEVELOPS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RAH

In the hours before

Special weather statement, Jul 31, 7:50 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
750 PM CDT SAT JUL 31 2004

MNZ041-047-048-054>056-064-010145-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
750 PM CDT SAT JUL 31 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST
MINNESOTA...

AT 745 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED ALONG AND WEST OF
OF A LINE FROM ALEXANDRIA TO GRANITE FALLS. THE COUNTIES NO LONGER
INCLUDED IN THE TORNADO WATCH ARE...

CHIPPEWA...DOUGLAS...LAC QUI PARLE...POPE...STEVENS...SWIFT...YELLOW
MEDICINE.

AREAS TO THE EAST OF THESE LOCATIONS REMAIN IN A TORNADO WATCH UNTIL
10 PM.

RAH
Special weather statement, Jul 31, 9:01 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT SAT JUL 31 2004

MNZ042>045-049>052-057-058-010300-
BENTON-ISANTI-KANABEC-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-SHERBURNE-
STEARNS-TODD-
901 PM CDT SAT JUL 31 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF CENTRAL MINNESOTA...

AT 855 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL MINNESOTA...

BENTON...ISANTI...KANABEC...KANDIYOHI...MEEKER...MILLE
LACS...MORRISON...SHERBURNE AND TODD.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST AND
SOUTH OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO BUFFALO TO RUSH
CITY.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan58 min
Jul 31, 10:28 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott47 min
Jul 31, 10:51 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington39 min
Aug 1, 3:51 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet39 min
Aug 1, 3:53 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet37 min
Aug 1, 5:03 AM CDTSevere Thunderstorm WarningMPXFreeborn57 min
Aug 1, 5:41 AM CDTFlash Flood WarningMPXWaseca2 hr
Aug 1, 6:35 AM CDTSevere Thunderstorm WarningMPXFaribault55 min
Aug 1, 8:10 AM CDTFlash Flood WarningMPXFreeborn13 hr
Aug 1, 9:38 AM CDTSevere Thunderstorm WarningMPXMcLeod32 min
Aug 1, 10:40 AM CDTSevere Thunderstorm WarningMPXDakota50 min
Jul 31, 10:33 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce42 min
Jul 31, 11:11 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin64 min
Jul 31, 11:19 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix56 min
Aug 1, 12:16 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.